Missouri, 2011

Flash Flood in Missouri, May 2, 2011

May 2, 2011 · NWS MEG · 1 event in 1 county or zone

A slow moving cold front moved into the Mid-South during the May 1st-May 3rd, 2011 time frame. Showers and thunderstorms developed along the front and trained across the same area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A slow moving cold front moved into the Mid-South during the May 1st-May 3rd, 2011 time frame. Showers and thunderstorms developed along the front and trained across the same area. As a result, flash flooding occurred across the Missouri Bootheel. In addition, a few storms became severe and produced damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 2, 9:34 AM CST, 41 minutes earlier.

Area forecast discussion, May 2, 9:34 AM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1034 AM CDT MON MAY 2 2011

.UPDATE...MORNING UPDATE.

&&

.DISCUSSION...
COPIOUS AMOUNTS OF RAINFALL CONTINUE TO FALL ACROSS THE
MIDSOUTH...WITH THE HEAVIEST AMOUNTS ALONG THE INTERSTATE 40
CORRIDOR. FLOODING WILL CONTINUE THROUGH THE DAY. MUCH LIKE
YESTERDAY... A TROUGH WILL ROTATE OUT OF THE PLAINS THIS
AFTERNOON...BUT LIKELY A BIT LATER IN THE DAY SO IT MAY NOT BE
ABLE TO TAKE AS MUCH ADVANTAGE OF DAYTIME HEATING. NEVERTHELESS A
VERY UNSTABLE AIRMASS IS IN PLACE ACROSS MUCH OF NORTHERN
MISSISSIPPI. DEW POINTS AT TUPELO ARE IN THE UPPER 60S AS FAR
NORTH AND WEST AS JACKSON TENNESSEE AND DUBLIN MISSISSIPPI. WEST
OF THIS LINE...AS TEMPERATURES WARM AND THE TROUGH APPROACH LATER
THIS AFTERNOON WE MAY GET ANOTHER ROUND OF THUNDERSTORMS ACROSS
NORTHEAST MISSISSIPPI. 0-3 KM HELICITY IS RESPECTABLE...AROUND 150
M/S^2...WITH 30-40 KNOTS OF SHEAR. SOUNDINGS SHOW A STRONG CAP AT
BIRMINGHAM...BUT QUITE A BIT WEAKER AT JACKSON...AND LAPSE CIN IS
NEAR ZERO NORTHWEST OF COLUMBUS.

30/SIRMON

&&

.PREV DISCUSSION... /ISSUED 646 AM CDT MON MAY 2 2011/

CURRENTLY...A COLD FRONT EXTENDS FROM PARIS TENNESSEE THROUGH THE
MEMPHIS METRO AREA INTO NORTHWEST MISSISSIPPI THIS MORNING. POST
FRONTAL SHOWERS AND THUNDERSTORMS COVER MOST OF EAST
ARKANSAS...THE MISSOURI BOOTHEEL AND NORTHWEST TENNESSEE. SOME
AREAS CONTINUE TO PICK UP AN INCH OF RAIN AN HOUR. SO FAR 2 TO 7
INCHES OF RAIN HAS FALLEN ALONG AND NORTH OF THE I-40 CORRIDOR.

TODAY THROUGH TUESDAY...POTENTIALLY DANGEROUS FLOODING EVENT
CONTINUES ACROSS MUCH OF THE MID SOUTH. THE COLD FRONT WILL SAG
SLOWLY SOUTH ACROSS THE AREA TODAY AND TONIGHT. MEANWHILE A POTENT
MID LEVEL TROF WILL APPROACH FROM THE WEST AND SURFACE LOW PRESSURE
WILL TRACK NORTHEAST ALONG THE FRONT. AS A RESULT POST FRONTAL
SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS AREA WITH AN
ADDITIONAL 2 TO 4 INCHES OF RAIN...WITH LOCALLY HIGHER AMOUNTS
POSSIBLY...ALONG AND NORTH OF THE I-40 CORRIDOR WITH LESSER AMOUNTS
ACROSS NORTH MISSISSIPPI THROUGH TUESDAY. A FLASH FLOOD WATCH
CONTINUES THROUGH TUESDAY NORTH OF A HELENA-WEST HELENA ARKANSAS TO
SAVANNAH TENNESSEE LINE.

SEVERE STORMS LOOK LESS LIKELY TODAY SINCE AIRMASS SOUTH OF THE
FRONT...ACROSS NORTH MISSISSIPPI...WILL BE CAPPED. ALSO THE 0-6KM
SHEAR IS MUCH WEAKER OVER NORTH MISSISSIPPI AS THE FRONT MOVES
AWAY FROM THE BELT OF STRONGER MID LEVEL WINDS. AS SURFACE HEATING
INCREASES THROUGHOUT THE AFTERNOON THE CAP WILL WEAKEN AND THERE
COULD BE A FEW STRONG STORMS WITH GUSTY WINDS AND SMALL HAIL
ACROSS SOUTHERN SECTIONS BUT THAT SHOULD BE ABOUT IT. PRECIP WILL
TAPER OFF FROM WEST TO EAST TUESDAY AS THE MID LEVEL TROF SWEEPS
THROUGH. SKIES WILL ALSO START CLEARING OUT AS WELL.

TEMPS WILL BE COOL NORTH OF THE FRONT TODAY AND FOLLOWED THE
COOLER MET NUMBERS. A RAW...CHILLY AND RAINY NIGHT IS IN STORE
WITH TEMPS IN THE 40S WITH SOME 50S ACROSS NORTHEAST MISSISSIPPI.
AS SKIES CLEAR OUT ON TUESDAY THE SUN WILL WARM AT LEAST WESTERN
SECTIONS INTO THE 60S...WHILE AREAS TO THE EAST MAY STRUGGLE TO
HIT 60.

TUESDAY NIGHT THROUGH THURSDAY...QUIET PERIOD UNDER HIGH PRESSURE.
TEMPS WILL START OUT QUITE COOL TUESDAY NIGHT WITH COOLER PLACES
DROPPING INTO THE 30S. PATCHY FROST IS NOT OUT OF THE QUESTION
ACROSS PARTS OF WEST TENNESSEE NEAR THE TENNESSEE RIVER. TEMPS
WILL GRADUALLY WARM TO CLOSE TO NORMAL BY THURSDAY

THURSDAY NIGHT...A UNIMPRESSIVE MID LEVEL TROF WILL PUSH THROUGH
THE REGION WITH A SMALL CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS
NORTHERN SECTIONS.

FRIDAY THROUGH SATURDAY...HIGH PRESSURE SHIFTS EAST AND SOUTHERLY
WINDS BRING IN MILDER AIR AS TEMPS RISE TO AROUND 80. TENDED TO
FOLLOW THE ECMWF WHICH KEEPS A LITTLE MORE UPPER RIDGING ACROSS
THE AREA AND SLOWS THE APPROACHING WEAK FRONT TO THE NORTH. KEPT
THE SMALL POP WEST OF RIVER SATURDAY THOUGH CONFIDENCE IS LOW
SINCE WE SHOULD BE SOMEWHAT CAPPED.

SUNDAY AND MONDAY...SLIGHT CHANCE POPS AS THE WEAK FRONT SAGS INTO
THE AREA. EXPECT MILDER TEMPS WITH READINGS IN THE LOWER 80S.

SJM

.AVIATION...

12Z TAFS

NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED THROUGHOUT THIS TAF
PERIOD AT KMEM...KMKL...KJBR...WITH CIGS PREDOMINATELY VARYING
BETWEEN IFR AND MVFR. BEST CONFIDENCE FOR THUNDER THIS MORNING
WILL BE TEMPORARILY AT KMEM AND KMKL. NO CLEAR CUT TIMING ON
CONVECTION LATER IN THE PERIOD SO HAVE ONLY PLACED VCTS THROUGHOUT
THE AFTERNOON/EARLY EVENING HOURS. WINDS WILL REMAIN EAST TO
NORTHEAST AT THESE SITES BECOMING GUSTY FROM THE NORTH THIS
EVENING. KTUP...CURRENT VFR CONDITIONS TO TURN MVFR LATE THIS
MORNING WITH FRONT NOT EXPECTED TO PASS THROUGH TILL LATE THIS
AFTERNOON...AT WHICH TIME SHOWERS WILL MOVE IN. BEST CHANCE FOR
THUNDER ON STATION WILL BE IN THE EARLY EVENING HOURS WITH CHANCE
FOR STRONGER GUSTS.

EITHER IFR OR LIFR CONDITIONS EXPECTED AT ALL SITES LATE IN THE
TAF PERIOD.

JAB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  61  48  64  47 / 100 100  50  10
MKL  61  49  60  38 / 100 100  60  10
JBR  54  46  63  43 / 100 100  40  10
TUP  79  54  60  43 /  40  80  70  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR DUNKLIN-PEMISCOT.

MS...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR ALCORN-BENTON MS-
     DESOTO-MARSHALL-TATE-TIPPAH-TUNICA.

TN...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
     HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
     OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, May 2, 3:10 AM CST, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
410 AM CDT MON MAY 2 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-031115-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
410 AM CDT MON MAY 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE SLOWLY ACROSS THE MIDSOUTH TODAY AND
TONIGHT. PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP AND REPEATEDLY MOVE ACROSS THE MID SOUTH...ESPECIALLY
ALONG AND NORTH OF INTERSTATE 40. ADDITIONAL RAIN AMOUNTS OF 2 TO
4 INCHES WITH LOCALLY HIGHER AMOUNTS POSSIBLE...WITH MUCH LOWER
AMOUNTS ACROSS NORTH MISSISSIPPI. THIS HEAVY RAINFALL MAY LEAD TO
ADDITIONAL FLASH FLOODING...AND AGGRAVATE ONGOING RIVER FLOODING
OR RESULT IN NEW RIVER FLOODING ACROSS THE REGION. A FLASH FLOOD
WATCH REMAINS IN EFFECT THIS AFTERNOON AND TONIGHT NORTH OF A LINE
FROM HELENA-WEST HELENA ARKANSAS TO SAVANNAH TENNESSEE.

A FEW STRONG STORMS WITH GUSTY WINDS AND SMALL HAIL ARE POSSIBLE
ACROSS NORTHEAST MISSISSIPPI THIS AFTERNOON INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE COLD FRONT WILL SLOWLY MOVE EAST OF THE REGION BY TUESDAY
EVENING AND RAIN WILL TAPER OFF. WIDESPREAD STORM TOTAL RAIN
AMOUNTS OF 4 TO 8 INCHES WITH LOCALLY HIGHER AMOUNTS IN EXCESS OF
8 INCHES ARE EXPECTED THROUGH TUESDAY EVENING ALONG AND NORTH OF
INTERSTATE 40. MUCH LOWER AMOUNTS ARE EXPECTED ACROSS NORTH
MISSISSIPPI. THIS HEAVY RAINFALL MAY LEAD TO ADDITIONAL FLASH
FLOODING AND AGGRAVATE ONGOING RIVER FLOODING...OR RESULT IN NEW
RIVER FLOODING ACROSS THE REGION. A FLASH FLOOD WATCH WILL
CONTINUE THROUGH EARLY TUESDAY EVENING NORTH OF A LINE FROM
HELENA-WEST HELENA ARKANSAS TO SAVANNAH TENNESSEE.

AREA RIVERS WILL CONTINUE TO RISE THROUGH NEXT WEEK...PUTTING STRESS
ON LEVEES. SIGNIFICANT...POSSIBLY RECORD BREAKING RIVER FLOODING IS
EXPECTED ON THE MISSISSIPPI BY LATE THIS WEEK INTO NEXT WEEK AS
RUN OFF FROM HEAVY RAINFALL UPSTREAM BEGINS TO WORK ITS WAY SOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SJM

The radar

The Memphis radar (KNQA), 95 km away, was scanning. The volume nearest the first event began at 16:15 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Pemiscot

When
May 2, 10:15 AM CST to 4:00 PM CST
Where
Pemiscot County, 1 mi NNW of Caruthersville Arpt to 1.09 mi NW of Caruthersville
Cause
Heavy Rain
Reported by
Public
Coordinates
36.184, -89.674

Heavy rain flooded fields behind homes on Zaida Avenue in Caruthersville.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318141.